Advertisement

When should I call my doctor if I am taking Glucophage?

You should call your doctor right away if you experience the following symptoms while taking Glucophage (metformin), a drug prescribed to treat type 2 diabetes:
  • feeling weak, tired or uncomfortable
  • unusual muscle pain
  • problems breathing
  • increased sleepiness
  • unexplained stomach discomfort
  • feeling cold, dizzy or light-headed
  • sudden onset of a slow or irregular heartbeat
These can be signs of a rare but serious side effect called lactic acidosis.

Some people who take Glucophage with other diabetes drugs may develop hypoglycemia (low blood sugar). Not eating enough food or drinking alcohol may also lead to this condition. If not treated promptly, hypoglycemia can lead to confusion, seizures or unconsciousness. Tell your friends and family of the signs of hypoglycemia so they can call your doctor if you are unable.

Glucophage can also cause other side effects, including diarrhea, nausea, upset stomach and a metallic taste. Tell your doctor if your side effects do not go away. Monitor your blood sugar as directed, and tell your doctor if your levels change suddenly or are not within a healthy range.

If you become pregnant while taking Glucophage, call your doctor, because this drug may affect the developing fetus. Your doctor will help you determine whether to continue the medication.

Continue Learning about Metformin

Metformin: Could This Common Drug Prolong Your Life?
Metformin: Could This Common Drug Prolong Your Life?
Metformin, a common prescription drug that’s used to treat type 2 diabetes, is making headlines worldwide—but the big news has nothing to do with diab...
Read More
Do I always have to take metformin with food?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
You should always take your metformin (Glucophage, Fortamet) with a meal, unless your doctor has g...
More Answers
What should I avoid while taking metformin?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
You should avoid excessive amounts of alcohol if you are taking metformin. Alcohol can increase ...
More Answers
What happens if I drink a lot while I am taking metformin?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Drinking a lot of alcohol while taking metformin (Glucophage, Fortamet), especially over a short...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.